Louisiana, 2015

Damaging Wind in Louisiana, October 9, 2015

October 9, 2015 · NWS JAN · 1 event in 1 county or zone

Showers and thunderstorms developed in association with a cold front. Some of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed in association with a cold front. Some of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Oct 9, 2:37 PM CST, 38 minutes earlier.

Area forecast discussion, Oct 9, 2:37 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
337 PM CDT FRI OCT 9 2015

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...LATEST SURFACE ANALYSIS
HAD THE COLD FRONT NEAR A GREENWOOD MISSISSIPPI TO BASTROP LOUISIANA
LINE. LOCAL RADARS SHOWED SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG AND AHEAD OF THE COLD FRONT. THIS WILL CONTINUE AS
THE COLD FRONT MOVES SOUTH ACROSS OUR CWA THROUGH THIS EVENING.
AFTERNOON WATER VAPOR IMAGERY/RAP ANALYSIS HAD A POTENT SHORTWAVE
TROUGH DROPPING OVER ARKANSAS THAT WILL SWING EAST ACROSS OUR REGION
TONIGHT AS WELL. REGIONAL RADARS SHOW ADDITIONAL SHOWER AND
THUNDERSTORM DEVELOPMENT ASSOCIATED WITH THIS FEATURE OVER ARKANSAS
WELL BEHIND THE COLD FRONT. TOGETHER THE COLD FRONT AND SHORTWAVE
TROUGH WILL BRING THE BEST CHANCE FOR RAIN TO OUR CWA THAT WE HAVE
SEEN IN AWHILE. THE GREATEST CHANCE FOR RAIN AND RAIN AMOUNTS ARE
EXPECTED OVER OUR NORTHEAST WHERE MODEL CONSENSUS AMOUNTS SUGGEST A
QUARTER TO A THIRD OF AN INCH WILL BE POSSIBLE. THE COLD FRONT IS
EXPECTED TO PUSH SOUTH OF OUR CWA JUST AFTER MIDNIGHT AND THE
SHORTWAVE TROUGH AXIS WILL BE SHIFTING EAST OF MISSISSIPPI CLOSE TO
SUNRISE. THERE MAY BE SOME LINGERING LOW CLOUDS IN THE EAST THROUGH
MID MORNING BUT THE MEASURABLE PRECIPITATION WILL END EARLIER.
COOLER AND MUCH DRIER AIR WILL FILTER INTO OUR CWA SATURDAY. THE 12Z
FRI JAN PWAT WAS 1.56INCHES. PWATS WILL BE KNOCKED DOWN TO NEAR A
HALF INCH OVER MOST OF THE AREA BY SATURDAY EVENING AND BELOW A HALF
INCH AREAWIDE BY SUNDAY MORNING. ALTHOUGH OUR AIR MASS WILL BE DRY
SATURDAY CAA WILL NOT BE PARTICULARLY STRONG AND DECENT INSOLATION
WILL ALLOW TEMPERATURES TO FALL ONLY A COUPLE DEGREES SHY OF NORMAL.
OUR NORMAL HIGHS RUN IN THE UPPER 70S TO NEAR 80F. AFTERNOON HIGHS
WILL RANGE FROM THE MID 70S NORTHEAST TO THE LOWER 80S SOUTH. SURFACE
RIDGING FROM THE CENTRAL PLAINS WILL DROP SOUTH OVER OUR CWA BY
SUNDAY MORNING. THIS WILL RESULT IN NEAR CALM WINDS UNDER CLEAR SKIES
ALLOWING FOR STRONG RADIATIONAL COOLING OF OUR DRY AIR MASS. OUR
NORMAL LOWS RUN IN THE MID 50S. SUNDAY MORNING LOWS WILL BE BELOW
NORMAL AREAWIDE AND WILL DIP INTO THE UPPER 40S AT THE NORMALLY
COLDER LOCATIONS. THE SURFACE RIDGE WILL DRIFT EAST SUNDAY WHILE
NORTHWEST FLOW ALOFT CONTINUES OVER OUR REGION. AFTERNOON HIGHS WILL
TOP OUT A LITTLE ABOVE NORMAL BUT WITH MUCH LOWER HUMIDITY. WITH THE
SURFACE RIDGE TO OUR EAST SUNDAY NIGHT LIGHT RETURN FLOW WILL DEVELOP
FROM THE WEST. THIS WILL HELP HOLD MORNING LOWS CLOSE TO OUR JUST
ABOVE NORMAL WHILE SITES IN THE EAST WILL BOTTOM OUT IN THE UPPER 40S
AGAIN. /22/

.LONG TERM...MONDAY THROUGH THURSDAY...MID/UPPER LEVEL NW FLOW WILL
REMAIN IN PLACE THROUGH THIS TIME PERIOD AND WILL...FOR THE MOST
PART...LEAD TO A DRY FORECAST. THE ONLY EXCEPTION TO THIS WILL COME
MONDAY AFTERNOON INTO MONDAY NIGHT AS A FAST MOVING SHORTWAVE AND
ITS ASSOCIATED COLD FRONT APPROACH THE AREA DURING THE HEAT OF THE
AFTERNOON MONDAY.

THIS SYSTEM REALISTICALLY WILL ONLY GLANCE ACROSS OUR AREA AS THE
MAJORITY OF THE ENERGY WILL BE FELT OVER THE OH VALLEY. EVEN SO...
DEWPOINTS IN THE MID/UPPER 60S LOOK TO POOL AHEAD OF THE BOUNDARY
OVER THE DELTA REGION OF AR/LA/MS MONDAY AFTERNOON. THIS WITH TEMPS
IN THE MID/UPPER 80S WILL YIELD CAPES APPROACHING 1500 J/KG.
THUS...WOULD NOT BE SURPRISED TO SEE A FEW THUNDERSTORMS. WEAK LAPSE
RATES...HOWEVER...SHOULD PREVENT UPDRAFTS FROM BECOMING VERY ROBUST.
THE MAIN FRONTAL FORCING WILL ARRIVE MONDAY NIGHT...BUT LOSS OF
HEATING/INSTABILITY SHOULD RENDER THE REMAINING CONVECTION IN THE
FORM OF SHOWERS.

THE FRONT WILL SWEEP THROUGH RATHER QUICKLY MONDAY NIGHT WITH DRY
AIR MOVING BACK IN. FAST PACED FLOW WILL ALLOW FOR QUICK AIRMASS
MODERATION.

WHILE AFTERNOON MAXES DURING THE PERIOD WILL EASILY CLIMB INTO THE
80S...THE DRYNESS OF THE AIRMASS WILL ALLOW FOR GOOD RADIATIONAL
COOLING AT NIGHT AND MINS TO DROP INTO THE 50S. WITH ONLY LIGHT
RAINFALL AMOUNTS EXPECTED MONDAY AND THE PERSISTENT DRY AIRMASS...
FIRE DANGER MAY BECOME A CONCERN BY THE MIDDLE OR LATTER PART OF
NEXT WEEK./26/

&&

.AVIATION...VFR FLIGHT CATEGORIES CONTINUE TO PREVAIL AT ALL TAF
SITES THIS AFTERNOON. SCATTERED SHOWERS...ALONG WITH A FEW
THUNDERSTORMS...WILL CONTINUE TO DEVELOP THROUGH THE LATE AFTERNOON
AND EVENING HOURS ALONG AND AHEAD OF A COLD FRONT THAT'S DROPPING
SOUTH THROUGH THE REGION.  AS A RESULT...A BRIEF PERIOD OF MVFR/IFR
CEILINGS AND/OR VISIBILITIES IS POSSIBLE IF CONVECTION IS OBSERVED
ON STATION DURING THIS TIME.  SOME LIGHT SHOWER ACTIVITY AND LOW
CLOUDS COULD LINGER BEHIND THE FRONT...THUS ALLOWING FOR ANOTHER
"OFF AND ON" AGAIN PERIOD OF MVFR/IFR FLIGHT CATEGORIES OVERNIGHT
INTO EARLY SATURDAY MORNING. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       60  77  50  82 /  41   4   1   1
MERIDIAN      59  77  49  81 /  54   9   1   1
VICKSBURG     58  79  47  84 /  30   2   1   1
HATTIESBURG   61  82  52  84 /  30   9   1   1
NATCHEZ       60  79  52  83 /  20   1   1   1
GREENVILLE    57  76  49  83 /  35   1   1   1
GREENWOOD     57  76  48  82 /  49   2   1   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

22/26/19
Hazardous weather outlook, Oct 9, 1:03 PM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
203 PM CDT FRI OCT 9 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
203 PM CDT FRI OCT 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

19

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Oct 9, 2:55 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT FRI OCT 9 2015

MSZ027>030-032-092145-
CARROLL MS-CHOCTAW MS-WEBSTER MS-MONTGOMERY MS-CLAY MS-
355 PM CDT FRI OCT 9 2015

...LOCALLY STRONG THUNDERSTORMS WILL AFFECT
MONTGOMERY...WEBSTER...EAST CENTRAL CARROLL...CHOCTAW AND CLAY
COUNTIES UNTIL 445 PM CDT...

AT 354 PM CDT...METEOROLOGISTS WERE TRACKING A BROKEN LINE OF STRONG
THUNDERSTORMS ALONG EXTENDING FROM HOUSTON TO 6 MILES NORTHWEST OF
VAIDEN...AND MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA-SIZE HAIL WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  KILMICHAEL AND POPLAR CREEK AROUND 415 PM CDT.
  CHESTER AROUND 440 PM CDT.
  ACKERMAN AND REFORM AROUND 445 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE WEIR...FRENCH
CAMP...MANTEE AND WALTHALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3357 8873 3356 8909 3335 8909 3325 8924
      3326 8932 3329 8932 3329 8948 3336 8995
      3372 8937 3376 8893 3381 8893 3381 8872
      3368 8872 3368 8855
TIME...MOT...LOC 2054Z 275DEG 37KT 3391 8900 3340 8981

BYB

The radar

The Jackson/Brandon,MS radar (KDGX), 103 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
October 9, 3:15 PM CST
Where
Madison County, 0.69 mi S of Coleman
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
32.310, -91.080

There was damage to two homes, with shingle and awning damage on 270 Busby Road. A portion of the roof was blown open, and a camper was rolled over and damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyWarnings in Louisiana, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 601125.